Illinois, 2019

Ice Storm and Winter Weather in Illinois, February 11 to 12, 2019

February 11 to 12, 2019 · NWS LOT · 18 events in 18 counties and zones

Freezing rain developed during the afternoon of February 11th and continued through the morning of February 12th, causing significant ice accumulations across all of northern Illinois. Damage to tree limbs and power lines were reported in some areas.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Freezing rain developed during the afternoon of February 11th and continued through the morning of February 12th, causing significant ice accumulations across all of northern Illinois. Damage to tree limbs and power lines were reported in some areas. Storm total ice accumulations included 0.54 inches in DeKalb; 0.50 inches in Oswego, Plainfield, Bolingbrook and McHenry; 0.50 inches at the Aurora/Sugar Grove Airport (ARR); 0.46 inches at Chicago Midway Airport (MDW); 0.44 inches three miles southwest of Midway Airport; 0.44 inches at Chicago O'Hare Airport (ORD); 0.42 inches at Dupage Airport (DPA); 0.40 inches near Newark; 0.34 inches at Rockford Airport (RFD); 0.25 inches near in Downers Grove, Channahon, Peotone and Manteno and 0.07 inches at Waukegan Airport (UGN).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 11, 12:05 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 11, 12:05 PM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
1205 PM CST Mon Feb 11 2019

.UPDATE...
1158 AM CST

Overall forecast generally on track going through the afternoon
but did expand the Winter Weather Advisory southward across the
I-80 corridor. Surface air temperatures are running a little
cooler so it is looking more likely that they will hover around
freezing along the I-80 corridor as precipitation spreads in late
this afternoon leading to freezing rain, especially on untreated
and elevated surfaces. Still expect a transition to rain south of
a northern LaSalle Co. to northern Cook Co. line from late evening
into the early overnight while areas to the north continue to see
a mix of precipitation. Areas near Rockford and the WI state line
are looking more likely to hang onto mainly snow, though still
some uncertainty given how strong the low-level jet is and whether
heavy rates offset that. Going forecast accumulations still look
good.

The main forecast takeaways for this event is it's a messy wintry
one, with peak times of impact looking to be tonight along I-80
and north, Tuesday morning north of I-88, and Tuesday afternoon
and evening area wide with strong winds (at least near Advisory)
and some additional snow.

MDB/MTF

&&

.SHORT TERM...
257 AM CST

Through Tuesday...

The main concerns will focus on the messy winter storm expected
to impact the area later today through Tuesday, with ice
accumulations becoming more of a concern for parts of far
northern IL tonight.

While the main precipitation is expected to develop northeastward
over the area later this afternoon and early this evening, dense
freezing fog is likely to be the primary concern this morning,
especially over my far southern counties. For this reason a dense
fog advisory has been issued for this area through mid to late
morning.

As the precipitation onsets over my southern counties later this
afternoon there could be a brief period of freezing rain and sleet
before it changes over to all rain by early evening. Farther
north towards the I-80 and I-88 corridors the precipitation may
onset as a period of snow through early evening, then quickly
change over to freezing rain as a stout warm layer aloft shifts
northward over the area. There are some increasing concerns that
the warm layer aloft may reach farther north than previously
thought. As such, this could mean that all of northern IL up to
the WI stateline could potentially change over to, or mix with
freezing rain later tonight. This adds uncertainties on how much
snow may fall over far northern IL. Surface temperatures will be
the primary driver tonight differentiating areas that experience
freezing rain and those that experience a transition to just plain
rain. It appears that much of the Chicago metro area, aside from
the far northern and western suburbs may warm just above freezing
later tonight into Tuesday morning, which would limit the ice
accumulations.

However, areas west and north of the city, especially out over
Lee, Ogle, DeKalb and Kane counties (Possibly into the far
northern tier of counties into IL as well) could continue to
experience mainly freezing rain overnight. This adds concerns for
the potential of ice accumulations exceeding 0.25" over these
areas into Tuesday morning. The current forecast supports amounts
up to around 0.3" over portions of the counties mentioned above.
Overall, this is a very tricky forecast as it depends on surface
temperatures continuing to hover around 32 thought the night.

On Tuesday morning the surface low is expected to track
northeastward to near the southern end of Lake Michigan. As it
does so, a mid level dry slot could shut off the precipitation for
a period during the morning, with fog and or drizzle continuing.
By late morning and into the afternoon though it appears that a
TROWAL will support some periods of snow over the area. West-
Northwest winds will also be kicking up later in the day and this
looks to set up gusts of 35 to possibly 40 mph. This adds some
additional concerns for areas that receive ice accumulations
tonight, as these winds could cause issues with falling tree
branches and power lines. Any accumulating snow Tuesday afternoon
could also be blown around easily resulting in locally reduced
visibilities. This potential will need to be monitored closely.

We thought about possibly upgrading portions of the winter weather
advisory over north central IL to a winter storm warning for snow
and ice accumulations. However, due to the uncertainty with how
surface temperatures will respond we have opted to hold with the
advisory for now. Though if conditions do continue to support more
ice accumulations over portions of north central IL tonight a
warning may be needed.

KJB

&&

.LONG TERM...
237 AM CST

Tuesday through Sunday...

System discussed extensively above will likely still be producing
some lingering light snow or flurries and strong/gusty westerly
winds Tuesday night, with both winds and snow diminishing through
the night. Seasonably cold air will filter into the region in the
wake of this system midweek.

After a short breather from this active wx pattern midweek,
attention will turn to the next wx maker slated to affect the
region in the Thursday/Friday time frame. Highest confidence
aspect of the forecast for this system at this distance is that
what the medium range models are showing now should change,
possibly multiple times, over the next couple/few days. Given
this uncertainty, wouldn't make a lot of sense to go into great
detail discussing this system this far out. The main message at
this point is another system appears likely to affect the area
later this week, the exact impacts aren't clear, but potential
exists for a rather impactful storm depending on eventual track
and intensity of the system.

Colder air looks to arrive in time for the weekend with some
potential we could even see a couple day break in precipitation
makers.

- Izzi

&&

.AVIATION...
For the 18Z TAFs...

Fairly steady conditions are expected through about late
afternoon with ceilings in the 1000-1300 ft range and east-
northeast winds in the 12-15 kt range. RFD may see ceilings lower
to upper end IFR by mod afternoon. Precipitation begins to move
into the area toward 23-00z or so. This looks to begin as snow and
bring visibility down into the 1-2SM range with some bursts
dropping visibility to under a mile possible at times. Warmer air
will steadily spread north this evening bringing a transition to
-FZRA for all terminals though RFS may be back and forth between
-FZRA and -SN during the early overnight hours. Expect that -FZRA
 will transition to -RA at ORD/MDW/DPA/GYY as surface temps rise
 above freezing for the early overnight. Precipitation should wane
 in coverage toward daybreak Tuesday but am thinking that drizzle
 may become prevalent and may be -FZDZ at RFD. Ceilings will
 lower this evening and should bottom out by Tuesday morning at
 LIFR or possibly VLIFR in spots.

Steadier precipitation returns late Tuesday morning as low
pressure passes to the southeast. Winds will turn to north then
northwest Tuesday afternoon and increase in speed toward mid
afternoon. Expect that gusts will increase to near 30 kt by late
afternoon. Colder air will spread into the area so precipitation
will transition to snow from west to east through late afternoon.
It is not clear how intense the snow will be so have somewhat
limited confidence in the visibility forecast for Tuesday
afternoon. If snow looks to be on the steadier side then lower
visibility would be favored.

MDB

&&

.MARINE...
237 AM CST

Easterly winds should increase to and above small craft advisory
criteria late this afternoon into tonight before the sfc low
approaches the southern tip of the lake early Tuesday morning
allowing winds to quickly ease. As the low departs, look for
increasing westerly winds Tuesday afternoon with forecast
soundings Tuesday night supporting westerly gales. Going to hoist
a gale watch for Tuesday night and early Wednesday morning. It is
possible that we could need a short small craft advisory Tuesday
afternoon leading into the gale warning, but will let later shifts
make that call.

Satellite imagery from the other day and webcams suggest the
nearshore waters are mostly iced up now, so plan to omit waves
until ice coverage decreases enough to allow for waves in the
nearshore waters again.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ019-ILZ020-ILZ021-ILZ022...4 PM
     Monday to 4 AM Tuesday.

     Winter Weather Advisory...ILZ010-ILZ011-ILZ012-ILZ013-ILZ014...6
     PM Monday to 9 AM Tuesday.

     Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008...6
     PM Monday to 4 PM Tuesday.

IN...Winter Weather Advisory...INZ001-INZ002...4 PM Monday to 4 AM
     Tuesday.

LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...6 PM
     Tuesday to 9 AM Wednesday.

     Small Craft Advisory...nearshore waters
     until 4 AM Tuesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 11, 4:10 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
410 AM CST Mon Feb 11 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
121015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
410 AM CST Mon Feb 11 2019 /510 AM EST Mon Feb 11 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Fog Risk.
  Significant Ice accumulation Risk.
  Elevated Snow Risk.

DISCUSSION...

Fog is expected this morning, mainly south of I-80, where areas
of dense fog are expected.

Snow and freezing rain will develop over northern Illinois and
portions of northwestern Indiana later today and continue tonight.
This will especially be the case along and north of Interstate
80. Surface temperatures may warm just above freezing over much
of the Chicago metro area overnight, which would help to limit the
extent of ice and snow accumulations over most of northeastern
Illinois and northwestern Indiana. However, areas along and west
of the Fox Valley and along and north of Interstate 80 may remain
just below freezing tonight, which could result in some
significant ice accumulations up to around a quarter inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
  Limited Ice Accumulation Risk.
  Limited Snow  Risk.
Wednesday...
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
Thursday...
  Elevated Snow Risk.
Friday...
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
  Elevated Snow Risk.
Saturday...
  Limited Excessive Cold Risk.
Sunday...
  Limited Excessive Cold Risk.

DISCUSSION:

A mix of snow and freezing rain will continue across far northern
Illinois early Tuesday morning, before changing over to snow
area wide by midday. Strong westerly winds will develop late
Tuesday and continue Tuesday night. This may result in areas of
blowing snow and possibly increase the risk for power outages,
especially for areas that receive the more substantial ice
accumulations tonight.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-121015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
410 AM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Gale force winds and or very hazardous waves are likely.
Wednesday and Thursday...
  Hazardous conditions for small craft are likely.
Friday...
  Gale force winds and or very hazardous waves are likely.
Saturday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 ice storm, 3 winter weather. Local standard time, as filed.

Winter Weather, Iroquois

When
February 11, 12:30 PM CST to February 12, 5:30 AM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
February 11, 1:00 PM CST to February 12, 5:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
February 11, 1:30 PM CST to February 12, 5:15 AM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Ice Storm, La Salle

When
February 11, 1:45 PM CST to February 12, 5:00 AM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Ice Storm, Lee

When
February 11, 2:00 PM CST to February 12, 5:00 AM CST
Where
Lee forecast zone
Reported by
Public
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Ice Storm, Kendall

When
February 11, 2:15 PM CST to February 12, 5:45 AM CST
Where
Kendall forecast zone
Reported by
ASOS
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Ice Storm, Grundy

When
February 11, 2:15 PM CST to February 12, 5:45 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Ice Storm, Kankakee

When
February 11, 2:20 PM CST to February 12, 6:00 AM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Ice Storm, De Kalb

When
February 11, 2:30 PM CST to February 12, 5:30 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Ice Storm, Ogle

When
February 11, 2:45 PM CST to February 12, 5:30 AM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Ice Storm, Will

When
February 11, 3:00 PM CST to February 12, 6:00 AM CST
Where
Will forecast zone
Reported by
Official NWS Observations

Ice Storm, Kane

When
February 11, 3:15 PM CST to February 12, 6:00 AM CST
Where
Kane forecast zone
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Ice Storm, Du Page

When
February 11, 3:30 PM CST to February 12, 6:15 AM CST
Where
Du Page forecast zone
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Ice Storm, Winnebago

When
February 11, 4:00 PM CST to February 12, 6:00 AM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Ice Storm, Boone

When
February 11, 4:00 PM CST to February 12, 6:15 AM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Ice Storm, McHenry

When
February 11, 4:15 PM CST to February 12, 7:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Ice Storm, Cook

When
February 11, 4:15 PM CST to February 12, 6:15 AM CST
Where
Cook forecast zone
Reported by
ASOS

Ice Storm, Lake

When
February 11, 5:45 PM CST to February 12, 7:15 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807699, 807697, 807698, 807689, 806018, 807686, 807687, 807690, 807679, 807678, 807688, 807682, 807683, 806016, 806017, 807680, 807684, 807681.